Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 332, NWS Nashville, TN

June 20, 1998Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 20, 1998, 1:10 PM CDT for Putnam County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 1:10 PM CDT (18:10 UTC)
Expired
Jun 20, 1998, 2:00 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Putnam County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS1 KBNA 201812 RRA
SVRBNA
TNC141-201900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN MIDDLE TENNESSEE

* UNTIL 200 PM CDT

* AT 109 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF CARTHAGE OR 5 MILES
  SOUTHWEST OF GENTRY MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  GENTRY AT 115 PM CDT
  HICKEY AT 120 PM CDT
  BOMA  AT 125 PM CDT
  BAXTER AT 135 PM CDT
  BLOOMINGTON SPRINGS AT 140 PM CDT
  BURGESS FALLS STATE PARK AT 145 PM CDT

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:12 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 20, 9:12 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
912 AM CDT SAT JUN 20 1998

MRNG BNA SOUNDING MODERATELY UNSTABLE...ALTHO MID AND UPR LVLS REMAIN
DRY. AREA OF PCPN IN W TN SLO TO MV E. W/ A LTL SFC HEATING AND CAP
EROSION BLV THIS WL CHANGE.

CURNT ZFP LOOKS OK...BUT WUD CHANGE PARTLY CLOUDY IN PD 1 FCST TO
PARTLY SUNNY AND REMOVE MENTION OF DENSE FOG. TEMPS AND POPS ARE FINE.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:40 PM CDTSevere Thunderstorm WarningOHXSmith50 min
Jun 20, 12:59 PM CDTSevere Thunderstorm WarningOHXDeKalb31 min
Jun 20, 1:18 PM CDTSevere Thunderstorm WarningOHXJackson47 min
Jun 20, 1:32 PM CDTSevere Thunderstorm WarningOHXDeKalb, Wilson63 min
Jun 20, 1:35 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
Jun 20, 2:18 PM CDTSevere Thunderstorm WarningOHXCannon, Warren52 min
Jun 20, 2:42 PM CDTSevere Thunderstorm WarningOHXLincoln48 min
Jun 20, 4:11 PM CDTSevere Thunderstorm WarningOHXMaury34 min
Jun 20, 4:52 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury48 min
Jun 20, 5:41 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury49 min
Jun 20, 5:50 PM CDTFlash Flood WarningOHXMarshall, Maury2 hr
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningOHXRobertson47 min
Jun 20, 6:18 PM CDTTornado WarningOHXRobertson37 min
Jun 20, 6:30 PM CDTSevere Thunderstorm WarningOHXDavidson50 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson48 min
Jun 20, 6:54 PM CDTTornado WarningOHXDavidson36 min
Jun 20, 6:58 PM CDTTornado WarningOHXWilson37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.